Browse

You are looking at 1 - 2 of 2 items for :

Clear All
Open access

Noor Rafhati Adyani Abdullah, Wong Lok Chin Jason and Azraai Bahari Nasruddin

Summary

Pachydermoperiostosis is a very rare osteoarthrodermopathic disorder whose clinical and radiographic presentations may mimic those of acromegaly. In the evaluation of patients with acromegaloid appearances, pachydermoperiostosis should be considered as a differential diagnosis. In this article, we report a 17-year-old boy who presented with 2-year history of acral enlargement and facial appearance changes associated with joint pain and excessive sweating. He had been investigated extensively for acromegaly, and the final diagnosis was pachydermoperiostosis.

Learning points

  • There is a broad range of differential diagnosis for acromegaloid features such as acromegaly, pseudoacromegaly with severe insulin resistance, Marfan’s syndrome, McCune–Albright and a rare condition called pachydermoperiostosis.

  • Once a patient is suspected to have acromegaly, the first step is biochemical testing to confirm the clinical diagnosis, followed by radiologic testing to determine the cause of the excess growth hormone (GH) secretion. The cause is a somatotroph adenoma of the pituitary in over 95 percent of cases.

  • The first step is measurement of a serum insulin-like growth factor 1 (IGF1). A normal serum IGF1 concentration is strong evidence that the patient does not have acromegaly.

  • If the serum IGF1 concentration is high (or equivocal), serum GH should be measured after oral glucose administration. Inadequate suppression of GH after a glucose load confirms the diagnosis of acromegaly.

  • Once the presence of excess GH secretion is confirmed, the next step is pituitary magnetic resonance imaging (MRI).

  • Atypical presentation warrants revision of the diagnosis. This patient presented with clubbing with no gigantism, which is expected in adolescent acromegalics as the growth spurt and epiphyseal plate closure have not taken place yet.

Open access

Beverly T Rodrigues, Zulfiquer Otty, Kunwarjit Sangla and Vasant V Shenoy

Summary

Autoimmune hypophysitis (AH) has been previously described in a typical demographic population, primarily women in the reproductive age group and perinatal period. The era of immune modulation using anti-cytotoxic T-lymphocyte-associated antigen 4 biological therapy (ipilimumab) against advanced cancers like metastatic melanomas has now resulted in a new form of hypophysitis being increasingly recognised under a spectrum of immune-related adverse events. Drug-related AH often presents with subtle symptoms and a pituitary mass, with the potential for fatality necessitating wide awareness and a high index of clinical suspicion given that it is usually treatable. We describe below two cases of AH within the last three months at our centre, which were treated with different regimens and produced good endocrine outcomes.

Learning points

  • AH is a new and defined clinical entity occurring as a side effect of ipilimumab, which enhances immune-mediated destruction of metastatic melanoma.

  • It can present insidiously and have life-threatening complications related to hypocortisolism, hence a high index of clinical suspicion must be exerted by treating physicians, and seems to result in resolution of pituitary masses and variable improvements of pituitary function.

  • Clinical improvement, radiological resolution of pituitary masses and variable normalisation of pituitary function are possible with early treatment with high-dose oral or i.v. steroids and hormone replacement therapy, although duration and dosing protocols are unclear at this stage.

  • Ipilimumab should continue to be prescribed as treatment for metastatic melanoma; however, close clinical observation of patient's progress must be maintained while they are on this drug.

  • Predictive factors for onset of AH remain unclear and it is imperative that AH is distinguished from pituitary metastases.

  • Further studies are required to determine the safety of continuing therapy with ipilimumab in patients who have developed AH while on treatment.